MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0202
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/25/2014
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the ruby coil pusher assembly was kinked approximately 9.0, 71.0, and 76.0 cm from the proximal end.The embolization coil was detached, stretched, and displayed multiple offset coil winds.The proximal constraint sphere and fractured stretch resistant (sr) wire were present inside the ddt.There was clotted blood on the coil, on the ddt, and inside the introducer sheath.Conclusions: evaluation of the returned device revealed that the embolization coil was detached and exhibited extensive coil structure damage.This damage is likely a result of repeated attempts to advance the embolization coil against resistance.The embolization coil detachment is due to an sr wire fracture.The sr wire fracture is likely a result of forcefully retracting the coil against resistance.If an rhv and continuous flush are not used, blood may begin to clot around the device inside the non-penumbra microcatheter and may contribute to any resistance felt by the physician.Further evaluation revealed kinks in pusher assembly.These kinks were likely incidental and occurred during packaging for return to penumbra.The non-penumbra microcatheter mentioned in the complaint was not returned for evaluation.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right gastric artery using ruby coils.During the procedure, while attempting to advance a ruby coil through a non-penumbra microcatheter, the physician experienced resistance and the ruby coil would not advance through the distal end of the microcatheter.Therefore, the ruby coil was removed and the procedure was completed using additional coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6699442
Report Number3005168196-2017-01133
Device Sequence Number19078911
Product Code HCG
UDI-Device Identifier00814548013121
UDI-Public00814548013121
Combination Product (Y/N)N
Initial Reporter StateOK
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/12/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/25/2024
Device Catalogue NumberRBY4C0202
Device Lot NumberF71772
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/16/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/12/2017
Initial Report FDA Received Date07/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1